Alert archive / California / Small Craft Advisories in 2009

Small Craft Advisory 75, NWS Eureka, CA

December 26, 2009

NWS Eureka, CA issued this small craft advisory at Dec 26, 2009, 2:39 AM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2009, 2:39 AM PST (10:39 UTC)
Expired
Dec 26, 2009, 2:05 PM PST
In force
11 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

596 
WHUS76 KEKA 261039
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
239 AM PST SAT DEC 26 2009

PZZ470-261845-
/O.CAN.KEKA.SW.Y.0071.000000T0000Z-091228T2200Z/
/O.NEW.KEKA.SC.Y.0075.091226T1039Z-091228T2200Z/
/O.CAN.KEKA.SI.Y.0075.091226T2100Z-091227T1800Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
239 AM PST SAT DEC 26 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM PST MONDAY...

A WESTERLY SWELL WILL BUILD TODAY AND CONTINUE TO AFFECT THE
WATERS THROUGH THE WEEKEND. THE SWELL WILL PEAK BETWEEN 14 AND 16
FEET SATURDAY NIGHT THROUGH EARLY SUNDAY MORNING.

IN ADDITION...SOUTHEAST WINDS WILL RAMP UP TODAY AND REACH 30
KNOTS BY LATE AFTERNOON...STRONGEST AROUND CAPE MENDOCINO. A FEW
HIGHER GUSTS TO 35 KT ARE POSSIBLE AROUND CAPE MENDOCINO EARLY
TONIGHT.

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ475-261845-
/O.CAN.KEKA.SW.Y.0071.000000T0000Z-091228T2200Z/
/O.NEW.KEKA.SC.Y.0075.091226T1039Z-091228T2200Z/
/O.CAN.KEKA.SI.Y.0075.091226T1800Z-091227T1200Z/
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
239 AM PST SAT DEC 26 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM PST MONDAY. 

A WESTERLY SWELL WILL CONTINUE TO BUILD TODAY AND AFFECT THE WATERS
THROUGH MONDAY. THE SWELL WILL PEAK BETWEEN 14 AND 16 FEET LATE
SATURDAY NIGHT THROUGH EARLY SUNDAY MORNING.

IN ADDITION...SOUTHEAST WINDS WILL RAMP UP TODAY AND REACH 20 TO
30 KT IN THE AFTERNOON...STRONGEST AROUND CAPE MENDOCINO. A FEW
HIGHER GUSTS TO AROUND 35 KT ARE POSSIBLE AROUND CAPE MENDOCINO
THIS EVENING.

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ450-455-261845-
/O.CON.KEKA.SW.Y.0071.000000T0000Z-091228T2200Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
239 AM PST SAT DEC 26 2009

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 2 PM PST MONDAY...

A WESTERLY SWELL WILL CONTINUE TO BUILD TODAY AND AFFECT THE
WATERS THROUGH MONDAY. THE SWELL WILL PEAK BETWEEN 14 AND 16 FEET
SATURDAY NIGHT THROUGH EARLY SUNDAY MORNING. MARINERS ARE URGED
TO USE EXTRA CAUTION...ESPECIALLY AROUND HARBOR ENTRANCES...
WHERE BREAKERS MAY REACH 18 T0 20 FEET.

IN ADDITION...SOUTHEAST WINDS WILL RAMP UP LATE TODAY AND REACH
30 KT AROUND CAPE MENDOCINO. HIGHER GUSTS TO AROUND 35 KT ARE
POSSIBLE EARLY TONIGHT.

INEXPERIENCED MARINERS AND BOATERS SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$
2 follow-up statements
211 
WHUS76 KEKA 261644
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
844 AM PST SAT DEC 26 2009

PZZ470-475-270045-
/O.CON.KEKA.SC.Y.0075.000000T0000Z-091228T2200Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
844 AM PST SAT DEC 26 2009

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST MONDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST MONDAY. 

IN ADDITION...SOUTHEAST WINDS WILL RAMP UP TODAY AND REACH
30 KNOTS BY LATE AFTERNOON...STRONGEST AROUND CAPE MENDOCINO. A
FEW HIGHER GUSTS TO 35 KT ARE POSSIBLE AROUND CAPE MENDOCINO
EARLY TONIGHT.

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ450-455-270045-
/O.CON.KEKA.SW.Y.0071.000000T0000Z-091228T2200Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
844 AM PST SAT DEC 26 2009

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 2 PM PST MONDAY...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL
2 PM PST MONDAY. 

IN ADDITION...SOUTHEAST WINDS WILL RAMP UP LATE TODAY AND REACH
30 KT AROUND CAPE MENDOCINO. HIGHER GUSTS TO AROUND 35 KT ARE
POSSIBLE EARLY TONIGHT.

INEXPERIENCED MARINERS AND BOATERS SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$
586 
WHUS76 KEKA 262205
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
205 PM PST SAT DEC 26 2009

PZZ470-271230-
/O.CAN.KEKA.SC.Y.0075.000000T0000Z-091228T2200Z/
/O.EXA.KEKA.SW.Y.0071.000000T0000Z-091228T2200Z/
/O.NEW.KEKA.SI.Y.0076.091226T2205Z-091227T2100Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
205 PM PST SAT DEC 26 2009

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 2 PM
PST MONDAY...
...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT UNTIL 1 PM PST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY FOR WINDS...WHICH IS IN EFFECT UNTIL 1 PM PST SUNDAY. A
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS HAS ALSO BEEN ISSUED.


&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 21 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ475-271230-
/O.CAN.KEKA.SC.Y.0075.000000T0000Z-091228T2200Z/
/O.EXA.KEKA.SW.Y.0071.000000T0000Z-091228T2200Z/
/O.NEW.KEKA.SI.Y.0076.091226T2205Z-091227T0900Z/
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
205 PM PST SAT DEC 26 2009

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 2 PM
PST MONDAY...
...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT UNTIL 1 AM PST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY FOR WINDS...WHICH IS IN EFFECT UNTIL 1 AM PST SUNDAY. A
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS HAS ALSO BEEN ISSUED.
THIS SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IS IN EFFECT UNTIL
2 PM PST MONDAY. 


&&


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 21 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ450-455-271230-
/O.CON.KEKA.SW.Y.0071.000000T0000Z-091228T2200Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
205 PM PST SAT DEC 26 2009

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 2 PM PST MONDAY...


&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK MUCH
FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Dec 25, 2:31 PM PST, 12 hours 8 minutes earlier.

Area forecast discussion, Dec 25, 2:31 PM PST, 12 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
231 PM PST FRI DEC 25 2009

.SYNOPSIS...HIGH PRESSURE THAT HAS BEEN OVERHEAD FOR SEVERAL DAYS
WILL GET PUSHED OFF TO THE EAST OVERNIGHT AS A WEAKENING STORM
SYSTEM APPROACHES THE COAST ON SATURDAY. LIGHT RAIN SHOWERS CAN BE
EXPECTED FOR MOST OF THE WEEKEND...BUT A WASHOUT IS NOT
ANTICIPATED.

&&

.DISCUSSION...FCST CHALLENGES EARLY ON CENTER AROUND STRATUS
LURKING JUST OFFSHORE THEN TURN TO PRECIP CHANCES OVER THE
WEEKEND. SEVERAL PIECES OF STRATUS HAVE BROKEN OFF OF THE MAIN
BAND AND ARE CURRENTLY NEAR KCEC...BUT THIS SHOULD BE SHORT LIVED AS
THE WINDS WILL REMAIN OUT OF THE SOUTH AROUND 10 KTS. EARLIER
THINKING HAD WINDS SHIFTING ONSHORE BRINGING THE STRATUS TO THE
COAST...BUT CURRENT OBS AND OUR LOCAL WRF MODEL SHOW WINDS
CONTINUING OUT OF THE SOUTH KEEPING THE BULK OF THE STRATUS BEYOND
10 NM FROM SHORE.

A HIGH AMPLITUDE RIDGE CENTERED ALONG THE WEST COAST WILL
BE PINCHED OFF OVER BRITISH COLUMBIA TONIGHT AS A TROUGH DROPS
INTO THE EASTERN PACIFIC ALONG 135W. MODELS HAVE STRUGGLED WITH
WHAT EXACTLY HAPPENS TO THIS TROUGH AS IT ENCOUNTERS THE STUBBORN
RIDGE. THE ENERGY FROM THIS TROUGH SPLITS WITH ALL MODELS SHOWING
MOST OF THE ENERGY DIVING TOWARD BAJA CALIFORNIA BY SUN NIGHT. ITS
WHAT HAPPENS (OR DOESNT) WITH THE NORTHERN PIECE OF ENERGY THAT
WILL INFLUENCE OUR WX. THE GFS/CANADIAN MODELS TAKE A WEAKENING CLOSED
LOW AND LIFT IT NORTH OFF THE COAST WHILE THE ECMWF PUSH THE LOW ACROSS
NORCAL. THE CONSENSUS FROM THE CNRFC WAS TO GO WITH A WEAKER AND
FURTHER NORTH SOLUTION. OVERALL...THIS THINKING LINES UP WELL WITH
OUR GOING FCST...AND GRIDS WERE ONLY TWEAKED TO TRY AND REFINE THE
ONSET OF PRECIP SAT AFTERNOON. SCATTERED SHOWERS WILL REMAIN IN
THE FCST FOR SUN...BUT CONFIDENCE IS STILL NOT VERY HIGH DURING
THIS TIME. PRECIP AMOUNTS WILL GENERALLY REMAIN UNDER 0.50 INCH WITH
ANY ACCUMULATING SNOW AOA 4000 FT.

RIDGING IS EXPECTED TO POP UP BEHIND THE DEPARTING TROUGH MON/TUE.
MODELS HAVE VARIED CONSIDERABLY BEYOND THIS TIME FRAME SHOWING MOIST
ZONAL FLOW ONE DAY...TO RIDGING HOLDING MOST OF THE WEEK WITH
TODAYS RUNS. IN THE ABSENCE OF A CLEARER PICTURE...I DO NOT FEEL
COMFORTABLE REMOVING OR TWEAKING THE NEAR CLIMO POPS WE ARE
CURRENTLY CARRYING FOR ALL OF NEXT WEEK. JCA

&&

.MARINE...SE WINDS WILL INCREASE ON SATURDAY AS A LOW PRES SYSTEM
APPROACHES THE REGION. GFS...NAM12 AND ECMWF WERE IN GOOD AGREEMENT
ON BRINGING A VERTICALLY STACKED LOW TOWARDS 130W BY 10PM SAT NIGHT.
HOWEVER...CONSIDERABLE UNCERTAINTY CONTINUES ON HOW CLOSE THE LOW
WILL GET TO THE COAST AND HOW FAST IT WILL EJECT AND NO LONGER BE
AN INFLUENCE.  GFS AND NAM HAVE IT MOVING DUE NORTH ALONG 130W ON
SUN...WHILE THE 12Z ECMWF DRIVES IT RIGHT TOWARDS THE NORTH COAST.
CONSIDERING THE MODEL DIFFERENCES AND RUN TO RUN VARIABILITY...TOOK
A BLENDED AVERAGE. IT APPEARS THE MAIN THRUST OF 20-30 KT WINDS WILL
BE LATE SATURDAY AFTERNOON INTO SAT NIGHT AS A WEAKENING FRONTAL
ZONE APPROACHES THE COAST. VISIBLE SATELLITE IMAGERY MATCHED UP
BEST WITH THE GFS ON THE LOCATION OF THE ELONGATING FRONTAL ZONE
NEARING 130W SOUTH OF 40N AS OF 22Z. THUS...WE HAVE HOISTED AN
ADVISORY FOR WINDS STARTING AS EARLY AS 10AM SAT IN THE SRN OUTER
WATERS...AND CONTINUING THIS ADVISORY TO AS LATE AS 10 AM SUN IN THE
NRN OUTER WATERS. A FEW GUSTS TO 35 KT SEEM POSSIBLE SAT NIGHT BUT
WIDESPREAD AND FREQ GUSTS TO 35 KT ARE UNLIKELY.

NEXT ISSUE ISSUE IS THE MODERATE LONG PERIOD WESTERLY SWELL EXPECTED
TO BUILD OVER THE WEEKEND. APPEARS THE ENP AND SWAN WERE TOO HIGH ON
THE SWELL HEIGHTS...BASED ON OBSERVATIONS FROM OFFSHORE BUOY #6. WAVE
PERIODS LOOK ON TARGET...AND PROBABLY 1-2SEC TOO LOW. SCALED HEIGHTS
DOWNWARD BY 2-3 FEET PER OBSERVATIONS AND THE LATEST RUN OF THE
REG-ENP AND SWAN-MOD. WITH THE LONG SWELL PERIODS...WE ARE LOOKING
AT POTENTIAL BREAKERS OF 18-20 FT EVEN WITH SWELL OF 15 FEET AT 17
SECONDS. THESE HEIGHTS ARE STILL UNDER THE MINIMUM BREAKER HEIGHTS
NEEDED FOR A HIGH SURF ADVISORY. DJB

&&

.AVIATION...AFTERNOON HAZE WILL OCCASIONALLY DROP VIS TO MVFR ALONG
THE COAST ESPECIALLY AT KACV. FRAGMENTS OF COASTAL STRATUS CIGS
WILL REMAIN A THREAT THROUGH EVENING WITH KCEC HAVING ALREADY BRIEFLY
DROPPED TO BKN006. OFFSHORE LIGHT SE WIND STILL DOMINANT...HOWEVER
KACV DEVELOPED A LIGHT WNW WIND TODAY. THE WEAK SEABREEZE MAY
ADVECT JUST ENOUGH MOISTURE ONTO THE COAST TO ENHANCE MORE SHALLOW
FOG DEVELOPMENT. AREAS FURTHER INLAND WILL REMAIN VFR EXPECT FOR
THE REDEVELOPMENT OF LOCALIZED VALLEY FOG...MAINLY LATE TONIGHT.
TA

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY ALL WATERS.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Dec 25, 3:44 AM PST, 22 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
344 AM PST FRI DEC 25 2009

CAZ001>004-076-261145-
REDWOOD COAST-MENDOCINO COAST-NORTH COAST INTERIOR-
UPPER TRINITY RIVER-MENDOCINO INTERIOR-
344 AM PST FRI DEC 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A SERIES OF STORM SYSTEMS WILL BRING RAIN AND HIGHER ELEVATION SNOW
TO THE REGION SATURDAY INTO THURSDAY.

A LONG PERIOD SWELL WILL MOVE INTO OUR WATERS SATURDAY WITH 18 TO 19
FOOT BREAKERS EXPECTED SATURDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 2:05 PM PSTSmall Craft Advisory for WindsEKA26 hr

Nearby

Small Craft Advisories in California, 2009Every small craft advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.